California, 2007High Wind in California, April 11, 2007
April 11, 2007 · NWS VEF · 2 events in 2 counties and zones
A Pacific storm moving into California brought high winds to the eastern Sierra slopes and Mojave Desert.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm moving into California brought high winds to the eastern Sierra slopes and Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 11, 8:20 AM PST, 4 hours 40 minutes earlier.
Area forecast discussion, Apr 11, 8:20 AM PST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 AM PDT WED APR 11 2007
.SYNOPSIS...AN APPROACHING PACIFIC STORM SYSTEM WILL MOVE INTO THE
SOUTHERN SIERRA TODAY AND THEN ACROSS THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT TONIGHT AND THURSDAY. THIS SYSTEM WILL BRING GUSTY
WINDS TODAY AND THURSDAY WITH MUCH COOLER TEMPERATURES BY THURSDAY.
SCATTERED SHOWERS WILL ALSO BE SEEN OVER THE NORTHERN MOUNTAINS THIS
AFTERNOON AND THEN SPREAD ACROSS MUCH OF THE AREA ON THURSDAY. DRY
AND WARMER CONDITIONS CAN BE EXPECTED ON FRIDAY.
&&
.UPDATE...CIRRUS CLOUD BAND OUT AHEAD OF MAIN SYSTEM A BIT THICKER
THAN PREVIOUS THOUGHT...ESPECIALLY ACROSS NORTHERN MOHAVE COUNTY AND
APPEARS WILL BE OVER THE AREA THROUGH MUCH OF THE DAY. HAVE UPDATED
FORECAST TO CHANGE MOSTLY SUNNY TO PARTLY CLOUDY. REMAINDER OF THE
FORECAST HOWEVER LOOKS TO BE ON TRACK. UPPER LOW MOVING INTO THE CWA
DURING THE DAY AND THEN CROSS OVER THE AREA ON THURSDAY. MAIN
CONCERN WILL CONTINUE TO BE THE WINDS THIS AFTERNOON WITH CURRENT
HIGH WIND WARNING FOR THE EAST SLOPE OF THE SOUTHERN SIERRA AND WIND
ADVISORIES ACROSS MUCH OF THE SOUTHERN PORTION OF THE CWA IN EFFECT.
WARNINGS/ADVISORIES GENERALLY START LATE MORNING AND LOOK GOOD. WILL
UPDATE ZONES TO CHANGE HEADLINES AT START OF THE EVENTS...OTHERWISE
NO FURTHER UPDATES PLANNED ATTM.
&&
.PREV DISCUSSION...352 AM SHORT TERM...INITIAL SHORTWAVE ASSOCIATED
WITH APPROACHING UPPER TROUGH WILL MOVE THROUGH NORTHERN CALIFORNIA
TODAY BRINGING A SLIGHT CHANCE OF SHOWERS TO THE HIGHER TERRAIN
ACROSS THE FAR NORTHERN PORTIONS OF THE FORECAST AREA. THE MAIN
IMPACT WILL BE INCREASING WEST TO SOUTHWEST WINDS. JET STREAM WILL
SAG SOUTH ACROSS THE MOJAVE DESERT TODAY AND COMBINE WITH A STRONG
SURFACE GRADIENT TO PRODUCE WIND ADVISORY CRITERIA WIND SPEEDS
ACROSS MUCH OF SAN BERNARDINO AND MOHAVE COUNTIES ALONG WITH
SOUTHERN CLARK COUNTY. LATEST MODEL TRENDS HAVE INDICATED WINDS
STAYING BELOW HIGH WIND CRITERIA IN SAN BERNARDINO COUNTY WHERE A
HIGH WIND WATCH WAS POSTED. SAME GOES FOR BISHOP WHERE INDICATIONS
ARE THE DOWNSLOPE WINDS WILL PROBABLY NOT REALLY GET INTO THE VALLEY
ALL THAT STRONG BUT DID GO WITH A WIND ADVISORY FOR THE OWENS
VALLEY. UPGRADED THE HIGH WIND WATCH TO A WARNING IN THE EASTERN
SIERRA SLOPES ZONE AS SURFACE GRADIENT IS QUITE STRONG AND TIME
HEIGHT SECTIONS SHOW POTENTIAL FOR SOME PRETTY STRONG GUSTS GETTING
DOWN CLOSE TO 5000 FEET. GRADIENT RELAXES SOMEWHAT AFTER THE
SHORTWAVE PASSES THIS EVENING AND THERE IS A BIT OF A BREAK IN
MOISTURE AND LIFT ACROSS THE NORTH SO ONLY SEE SMALL CHANCES OF
SHOWERS THERE TONIGHT. MUCH BETTER PRECIPITATION CHANCES ARE
FORECAST THURSDAY AS THE MAIN UPPER LOW DIVES SOUTH ACROSS SOUTHERN
NEVADA. WHILE LOW LEVEL MOISTURE WILL LIKELY BE LACKING THERE WILL
BE PLENTY OF MID LEVEL MOISTURE COMBINED WITH UPWARD FORCING AND
INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS OVER MOST OF THE
FORECAST AREA. TEMPERATURES WILL COOL SIGNIFICANTLY WITH THE LOW
OVERHEAD AND INCREASED CLOUD COVER. BRISK NORTHERLY WINDS WILL MOVE
IN BEHIND THE SYSTEM LATE THURSDAY AND THURSDAY NIGHT AS THE UPPER
TROUGH MOVES INTO THE ROCKY MOUNTAIN REGION. DRY AND WARMER
CONDITIONS ARE EXPECTED FRIDAY AS AN UPPER RIDGE MOVES OVER THE AREA.
.LONG TERM...MODELS CONTINUE TO BE IN AGREEMENT WITH THE TRACK OF
THE WEEKEND STORM BUT STILL DIFFER SLIGHTLY IN TIMING. THE GFS IS
THE FASTEST BRINGING THE TROUGH AXIS TO THE SIERRA A FULL 6 HRS
BEFORE THE ECMWF/UKMET AND CANADIAN. THOSE MODELS HAVE THE AXIS OFF
THE WEST COAST 00Z SATURDAY AND THEN BRING IT INLAND OVERNIGHT.
REGARDLESS...SOUTHWESTERLY WINDS ARE EXPECTED TO INCREASE AND BECOME
BREEZY TO LOCALLY WINDY SATURDAY. EARLIER IF THE GFS IS CORRECT AND
LATER IF THE OTHER MODELS VERIFY. SATURDAY NIGHT AND SUNDAY...THE
STORM MOVES INTO THE AREA AND IS PROGGED TO BE NEAR THE
NEVADA/UTAH/ARIZONA BORDER BY SATURDAY AFTERNOON. SHOWER ACTIVITY
LOOKS LIKE IT WILL BE CONFINED GENERALLY TO THE NORTHERN ZONES
SATURDAY NIGHT BEFORE SPREADING SOUTH OVER MUCH OF THE CENTRAL AND
EASTERN CWA SUNDAY. BECAUSE OF THE TRAJECTORY...THE WESTERN AND
SOUTHWESTERN CWA WILL HAVE THE LOWEST CHANCE FOR ANY PRECIP. THE
MODELS QUICKLY CLEAR THINGS OUT BY MONDAY AFTERNOON WITH DRY NORTH
TO NORTHEASTERLY FLOW ALOFT OVER THE REGION. THE TRAIN OF SPRING
SYSTEMS MAY NOT BE FINISHED WITH THE NEXT SYSTEM PROGGED OFF THE
PACIFIC NW COAST TUESDAY. TEMPERATURES ARE EXPECTED TO BE WARM UNDER
BREEZY CONDITIONS SATURDAY BEFORE COOLING BELOW NORMAL SUNDAY WITH
THE LOW OVER THE AREA. A RETURN TO NEAR NORMAL MONDAY LOOKS GOOD AND
THEN BACK ABOVE NORMAL TUESDAY.
&&
.AVIATION...FOR KLAS: SCATTERED HIGH CLOUDINESS AND NORTHEAST WINDS
UP TO 10 KNOTS WILL CONTINUE THROUGH THE MORNING. WINDS WILL BECOME
SOUTHWEST IN THE AFTERNOON AND INCREASE TO 20 TO 25 KNOTS WITH GUSTS
TO 35 KNOTS.
REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA: WINDS WILL BE GENERALLY LIGHT THROUGH THE MORNING EXCEPT
IN SAN BERNARDINO COUNTY WHERE WESTERLY WINDS WILL CONTINUE BETWEEN
10 TO 20 KTS. WEST TO SOUTHWEST WINDS WILL INCREASE IN MOST
LOCATIONS BY MID DAY BECOMING STRONG AND GUSTY...ESPECIALLY OVER THE
DESERTS OF SAN BERNARDINO COUNTY AND IN SOUTHERN NEVADA AND MOHAVE
COUNTY. THE STRONGEST WINDS WILL BE IN SAN BERNARDINO COUNTY WHERE
SUSTAINED WIND SPEEDS BETWEEN 25 AND 40 KNOTS ARE LIKELY THIS
AFTERNOON. FREQUENT GUSTS BETWEEN 45 AND 50 KTS CAN BE EXPECTED WITH
LOCAL GUSTS UP TO 60 KTS POSSIBLE. THIS WILL CREATE BLOWING SAND AND
BLOWING DUST PROBLEMS IN THE DESERT AREAS. STRONG WINDS ALOFT WILL
CREATE CONDITIONS FAVORABLE FOR MOUNTAIN WAVE ACTIVITY AND
TURBULENCE OVER THE OWENS VALLEY IN THE LEE OF THE SIERRA WITH A
DOWNSLOPE WIND POTENTIAL ALONG THE EAST SLOPES. GUSTS TO 50 KTS ARE
POSSIBLE AT RIDGETOP WITH HIGHER GUSTS POSSIBLE ALONG THE EASTERN
SLOPES.
&&
.FIRE WEATHER...FREQUENT AND WIDESPREAD WIND GUSTS OVER 35 MPH WILL
DEVELOP BY THIS AFTERNOON ACROSS THE EAST SLOPES OF THE SIERRA INTO
THE OWENS VALLEY AND ACROSS THE MOJAVE DESERT. SURFACE DEWPOINTS HAVE
REMAINED QUITE LOW TONIGHT AND DO NOT EXPECT THEM TO INCREASE ENOUGH
TO PREVENT AFTERNOON RELATIVE HUMIDITIES FROM DROPPING BELOW 15
PERCENT. IN FACT...RH WAS BELOW 15 PERCENT IN MANY LOCATIONS AT 3 AM.
UPGRADED FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THIS AFTERNOON
AND EVENING. ADDED THE EAST SLOPES OF THE SIERRA AND OWENS VALLEY TO
THE WARNING.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR NVZ463>466.
LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR NVZ021.
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING
FOR NVZ022.
AZ...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR AZZ101-102.
LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR AZZ002-036.
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR AZZ001-003.
CA...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR CAZ226-228-229.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR CAZ519.
LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR CAZ527.
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING
FOR CAZ520-523>526.
&&
JENSEN/HARRISON/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Apr 11, 5:32 AM PST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
632 AM PDT WED APR 11 2007
AZZ001>003-036-CAZ519>527-NVZ014>022-120500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
632 AM PDT WED APR 11 2007 /632 AM MST WED APR 11 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST TO SOUTHWEST WINDS ARE FORECAST THIS AFTERNOON INTO THIS
EVENING WHICH HAS PROMPTED THE ISSUANCE OF RED FLAG WARNINGS AND
WIND ADVISORIES ACROSS MUCH OF SOUTHEAST CALIFORNIA...FAR SOUTHERN
NEVADA AND NORTHWEST ARIZONA. A HIGH WIND WARNING IS IN EFFECT
THIS AFTERNOON AND EVENING FOR THE EAST SLOPES OF THE SIERRA.
SUSTAINED WINDS AT 20 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH
WILL BE COMMON IN THE OWENS VALLEY INTO SAN BERNARDINO COUNTY AND
ACROSS FAR SOUTHERN NEVADA AND MOHAVE COUNTY IN ARIZONA. WIND
GUSTS UP TO 70 MPH ARE POSSIBLE AT THE HIGHER ELEVATIONS OF THE
EAST SLOPES OF THE SIERRA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MUCH COOLER TEMPERATURES AND SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED THURSDAY AS A LOW PRESSURE SYSTEM MOVES THROUGH
SOUTHERN NEVADA. BRISK NORTHERLY WINDS WILL FOLLOW BEHIND THIS
SYSTEM LATE THURSDAY INTO THURSDAY NIGHT. HIGH PRESSURE WILL BUILD
OVER THE AREA FRIDAY LEADING TO DRY AND WARMER CONDITIONS.
SOUTHWEST WINDS WILL LIKELY PICK UP AGAIN LATE FRIDAY AHEAD OF THE
NEXT STORM WHICH WILL MOVE THROUGH THE AREA SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Apr 11, 12:20 PM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
120 PM PDT WED APR 11 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM NON-TSTM WND GST DAGGETT 34.86N 116.88W
04/11/2007 M46 MPH SAN BERNARDINO CA ASOS
&&
CSCHLOTTHigh Wind, Eastern Sierra Slopes of Inyo County
- When
- April 11, 1:00 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
A gust to 71 mph was measured 4 miles SW of Independence, CA.
High Wind, Western Mojave Desert
- When
- April 11, 3:51 PM PST
- Where
- Western Mojave Desert forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A gust to 69 mph was measured 29 miles SSW of Searles Valley, CA.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wisconsin, April 11, 20071 death · $190,000 · 19 events
- Tornadoes and Hail in Indiana, April 11, 2007$343,000 · EF2 · 39 events
- Strong Wind in Kentucky, April 11, 20071 death · 1 injured · $17,000 · 5 events
- High Wind and Strong Wind in Arkansas, April 11, 20071 death · 1 injured · 50 kt wind · 4 events
- Tornadoes and Hail in Alabama, April 11, 20071 injured · $183,000 · EF1 · 44 events
- Hail and Damaging Winds in Ohio, April 11, 2007$343,000 · 1.75 in hail · 37 events
- Hail in Georgia, April 11 to 12, 2007$80,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Florida, April 11, 20071 injured · $40,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Kentucky, April 11, 2007$22,000 · 1.25 in hail · 20 events
- Hail and Damaging Wind in Kentucky, April 11, 2007$50,000 · 65 kt wind · 2 events
- High Wind in California, April 11 to 12, 2007$35,000 · 63 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, April 11, 2007$26,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18080, 18085.